Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 80, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 11, 2004, 3:53 PM EDT for Berkeley County, South Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 3:53 PM EDT (19:53 UTC)
- Expired
- Jul 11, 2004, 5:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 101 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1987 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 111953 SVRCHS SCC015-112100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 353 PM EDT SUN JUL 11 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 500 PM EDT * AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL TO THE SIZE OF QUARTERS 4 MILES SOUTHEAST OF HUSSERTOWN...OR ABOUT 12 MILES WEST OF MONCKS CORNER...MOVING SOUTHWEST AT 5 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... HUSSERTOWN AND BLACK CREEK... SANDRIDGE... EBENEZER... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3316 8006 3332 8018 3325 8033 3308 8022 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 11, 2:30 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 230 PM EDT SUN JUL 11 2004 .SHORT TERM /TONIGHT THROUGH MON NIGHT/...THUNDERSTORMS ONCE AGAIN ONGOING WITH CONVECTION LIKELY THROUGH THE LATE EVENING HOURS. DID NOT CHANGE MUCH IN THE FORECAST WITH CHC POPS MONDAY INTO MONDAY EVENING AS S/W TROF APPROACHES FROM THE NW AND CENTER OF UPPER RIDGE SHIFTS WEST LEAVING US IN AN AREA OF WEAK FLOW. WILL STICK FAIRLY CLOSE TO PERSISTENT HIGH AND LOW TEMPS. HAVE MENTION OF LIGHT FOG OVERNIGHT WITH AREAS GETTING DOWN TO 3-4 NM IN SOME SPOTS. && .LONG TERM /TUESDAY THROUGH SUNDAY/...MODELS HAVE BEEN FAIRLY CONSISTENT IN GIVING US A SLIGHT DRYING TREND TOWARD THE MIDDLE AND END OF NEXT WEEK. WITH A LONG WAVE TROF FORECAST TO DEVELOP OVER THE EAST COAST...LOWER MID LEVEL RH VALUES WILL ADVECT INTO THE CWA BY LATE WED-FRI...HELPING TO REDUCE PW AND LIKELY LOWERING THE AREAL COVERAGE OF ANY DAYTIME CONVECTION THAT MAY FIRE. TEMPS MAY BE A FEW DEGREES WARMER AHEAD OF THE SFC TROF/FRONT...BUT BY THE END OF THE WEEK...DECREASING IN THICKNESS AND MID LEVEL TEMPS SHOULD BRING TEMPS BACK DOWN TO SEASONAL NORMS. && .MARINE... AT THE PRESENT TIME...LIGHT WINDS AT OR BELOW 10 KNOTS IN VAST MAJORITY OF AREA WITH SEAS AT OR BELOW 2 FEET. EXPECT THESE CONDITIONS TO CONTINUE THROUGH MONDAY NIGHT. A TROF OF LOW PRESSURE AND THEN A COLD FRONT WILL APPROACH THE COASTAL WATERS ON THURSDAY OR FRIDAY AND IN ADVANCE OF THIS SYSTEM...EXPECT WINDS AND SEAS TO INCREASE SOMEWHAT STARTING ON TUESDAY. && .AVIATION...MOIST TROPICAL AIRMASS TO REMAIN IN PLACE THROUGH MONDAY. AS A RESULT...EXPECT RW/TRW ACTIVITY MAINLY IN THE 19Z TO 00Z TIME FRAME. POSSIBILITY OF HAZE DURING THE DAY AND FOG AT NIGHT REDUCING THE VISIBILITY TO AS LOW AS 3 OR 4 MILES AS STAGNANT AIRMASS AND LIGHT WINDS CONTINUE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && PY
Hazardous weather outlook, Jul 11, 5:00 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT SUN JUL 11 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-121000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 500 AM EDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG TO SEVERE THUNDERSTORMS...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW OF THE STORMS COULD BECOME STRONG WITH BRIEF GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING STRIKES. ISOLATED STORMS WITH LOCALIZED DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND NEARLY CONTINUOUS LIGHTNING ARE POSSIBLE. DUE TO SLOW STORM MOVEMENTS...VERY HEAVY RAIN COULD OCCUR WITH MINOR FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON ROADWAYS. .HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX FROM 100 TO 105 DEGREES THIS AFTERNOON FOR MANY AREAS INLAND FROM THE IMMEDIATE COAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .THUNDERSTORMS...EACH DAY THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN HAZARDS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAIN. .HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX 100 TO 105 DEGREES AT SOME INLAND LOCATIONS DURING THE AFTERNOON HOURS AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 24
In the hours before
Local storm report, Jul 11, 12:17 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1217 PM EDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL WEST ASHLEY 32.80N 80.01W
07/10/2004 1.50 INCH CHARLESTON SC PARK/FOREST SRVC
COUNTY PARK OFFICIALS REPORTED PING PONG BALL SIZE HAIL
AT THE CHARLESTOWNE LANDING COUNTY PARK. HAILED FOR 20
MINUTES. LARGE TREES DOWN IN PARK.
&&
PYSpecial weather statement, Jul 11, 2:04 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 204 PM EDT SUN JUL 11 2004 SCZ043-044-111845- DORCHESTER-INLAND COLLETON- 204 PM EDT SUN JUL 11 2004 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON COUNTY THROUGH 245 PM EDT... AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SPRINGTOWN...OR ABOUT 7 MILES SOUTHWEST OF SAINT GEORGE...MOVING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND REEVESVILLE...OLD SAINT GEORGE...CAT HOLE...SPRINGTOWN...GROVER AND CANADYS THROUGH 245 PM EDT. TWO THUNDERSTORMS ARE MERGING IN THIS LOCATION. EXPECTED VERY HEAVY RAINFALL UP TO 2 INCHES. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Special weather statement, Jul 11, 2:53 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 253 PM EDT SUN JUL 11 2004 SCZ042-043-111945- HAMPTON-INLAND COLLETON- 253 PM EDT SUN JUL 11 2004 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND COLLETON COUNTY THROUGH 345 PM EDT... AT 253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER COLLETON COUNTY...OR ABOUT 8 MILES WEST OF WALTERBORO...MOVING SOUTHWEST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Special weather statement, Jul 11, 3:48 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 348 PM EDT SUN JUL 11 2004 SCZ044-050-112015- CHARLESTON-DORCHESTER- 348 PM EDT SUN JUL 11 2004 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND CHARLESTON COUNTY THROUGH 415 PM EDT... AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF GIVHANS...OR ABOUT 9 MILES WEST OF SUMMERVILLE...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ORCHARD HILL...LOTTS CROSSROADS...KNIGHTSVILLE...JERICHO...JEDBURG... GIVHANS...GETTYSVILLE...DELEMAR CROSSROADS...CLUBHOUSE CROSSROADS AND SLANDSVILLE THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. PM
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:12 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 48 min |
| Jul 11, 4:12 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Dorchester | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.